Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Cleveland, OH

May 10, 2003Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 10, 2003, 2:15 AM EDT for Mahoning County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 2:15 AM EDT (06:15 UTC)
Expired
May 10, 2003, 3:15 AM EDT
In force
60 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 100615
SVRCLE
OHC099-100715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
215 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO...

* UNTIL 315 AM EDT

* AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES WEST OF CANFIELD...OR ABOUT OVER
  RAVENNA...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOARDMAN
  CAMPBELL
  CANFIELD
  YOUNGSTOWN

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4108 8053 4099 8054 4103 8095 4107 8100
          4113 8099 4113 8053

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:05 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 9, 10:05 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1005 PM EDT FRI MAY 9 2003

ACTIVITY DVLPG ALG AXIS OF HIGHER THETA E AND INSTABILITY ACRS IL
AND INDIANA. SW/V COMING OUT OF SW STATES SHUD PROVIDE SUPPORT FOR
CONTINUED DVLPMNT OVNGT IN EHNACED LOW LVL JET. REINFORCING PUSH OF
DRIER CANADIAN AIR HAS SLIPPED DOWN LAKESHORE TO ABT OH BORDER AND
DEWPOINTS RANGE FM 39F AT ERIE TO 70F AT MNN AND FDY. SOURCE OF NEW
DVLMNT WL CONT TO BE TO OUR WEST AND SHOWERS/STORMS WL TURN TO SE
WITH UPR FLOW AND MAY MISS NW PA FOR MOST OF THE NGT. ANY THREAT OF
SVR WX OVNGT SHUD BE CONFINED TO AREAS NR WRMFNT ACRS NW OH TWRD MNN
AND MT VERNON AND DO NOT BELIEVE IT IS A BIG THREAT. WL REMOVE
SEVERE WORDING FM CLE EAST. MORE WORRIED ABT FLOODING AS GROUND IS
QUITE MOIST ALREADY. WL CONT WITH FLOOD WATCH FDY TO MFD AND EXPAND
WATCH NORTH TO TOL AND NORWALK. WL USE CATEGORICAL POPS FDY TO MFD
AND LIKELY TOL. CHC NW PA AND WL LWR MIN TEMPS NW PA. NO OTHER
CHANGES OTHER THAN TO MENTION WINDY SUNDAY. UPDATE ABT 1020 PM.

.CLE...
OH...FLASH FLOOD WATCH NW AND N CNTRL OHIO THRU SAT AFTRN.
OHZ003-006>009-017>019-027>030-036-037-047.
PA...NONE.

KOSARIK
Hazardous weather outlook, May 9, 5:59 AM EDT, 20 hours 16 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
REGION THIS MORNING.  A FEW OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAIN IS ALSO LIKELY.  LATER THIS AFTERNOON...A SECOND
ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED AS A WARM FRONT LIFTS
NORTH INTO THE AREA.  SOME OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL THE MAIN SEVERE WEATHER THREAT.  AN ISOLATED TORNADO
CANNOT BE RULED OUT.  THIS ACTIVITY WILL LIKELY PERSIST THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY.  A FEW OF
THESE COULD BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY OR TONIGHT.

KUBINA

In the hours before

Local storm report, May 10, 12:43 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1243 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0031 AM    WESTON                    OH   1.00 INCH HAIL
05/10/03   WOOD

FMK
Local storm report, May 10, 1:42 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
142 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1254 AM    BROOKLYN                  OH   .75 INCH HAIL
05/10/03   CUYAHOGA

0100 AM    2 NE BURTON               OH   .75 INCH HAIL
05/10/03   GEAUGA

WTK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:18 PM EDTSpecial Marine WarningCLE117 min
May 9, 11:18 PM EDTSpecial Marine WarningCLE117 min
May 9, 11:18 PM EDTSpecial Marine WarningCLE117 min
May 9, 11:18 PM EDTSpecial Marine WarningCLE117 min
May 9, 11:59 PM EDTSevere Thunderstorm WarningCLEWood61 min
May 10, 12:23 AM EDTSevere Thunderstorm WarningCLECuyahoga67 min
May 10, 12:28 AM EDTSevere Thunderstorm WarningCLECuyahoga62 min
May 10, 12:51 AM EDTSevere Thunderstorm WarningCLEGeauga54 min
May 10, 1:13 AM EDTSevere Thunderstorm WarningCLESeneca32 min
May 10, 1:21 AM EDTSevere Thunderstorm WarningCLEPortage, Summit54 min
May 10, 1:30 AM EDTSevere Thunderstorm WarningCLEHuron45 min
May 10, 2:02 AM EDTSevere Thunderstorm WarningCLETrumbull28 min
May 10, 2:19 AM EDTSevere Thunderstorm WarningCLEPortage26 min
May 10, 2:55 AM EDTSevere Thunderstorm WarningCLELucas50 min
May 10, 3:02 AM EDTSevere Thunderstorm WarningCLEWood28 min
May 10, 5:15 AM EDTSpecial Marine WarningCLE2 hr
May 10, 5:15 AM EDTSpecial Marine WarningCLE2 hr
May 10, 5:15 AM EDTSpecial Marine WarningCLE2 hr
May 10, 5:36 AM EDTSevere Thunderstorm WarningCLEHolmes54 min
May 10, 6:05 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain55 min
May 10, 6:10 AM EDTSevere Thunderstorm WarningCLEMedina, Summit65 min
May 10, 6:32 AM EDTSevere Thunderstorm WarningCLEPortage43 min
May 10, 6:59 AM EDTSevere Thunderstorm WarningCLEMahoning61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.